Texas, 2015Flash Flooding and Damaging Wind in Texas, May 13, 2015
May 13, 2015 · NWS EWX · 8 events in 8 counties and zones
An upper level trough moved out of the southwest United States and a weak warm front moved northward through South Central Texas. These combined to induce thunderstorms in a warm, moist airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved out of the southwest United States and a weak warm front moved northward through South Central Texas. These combined to induce thunderstorms in a warm, moist airmass. Some of these storms produced heavy rain and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 6:10 AM CST, 0 minutes earlier.
Area forecast discussion, May 13, 6:10 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 AM CDT WED MAY 13 2015
.AVIATION...
/12Z TAFS/
MAIN CONCERNS OVER NEXT SIX HOURS AT SAT/SSF/AUS WILL BE LIFR
CIGS TRANSITIONING TO TSRA THAT ARE DEVELOPING AS AN UPPER LEVEL
TROUGH APPROACHES THE REGION AND A WEAK WARM FRONT LIFTS NORTH.
MORE ISOLATED STORM COVERAGE IS EXPECTED AT THESE SITES PRIOR TO
14-15Z AT SAT AND 15-16Z AT AUS...BUT EXPECT WIDESPREAD SHRA AND
TSRA AFTER THAT THROUGH AT LEAST 18-19Z. FORECAST AFTER THIS IS
RELATIVELY UNCERTAIN...BUT EXPECT THERE WILL BE A BREAK IN THE
ACTION THIS AFTERNOON WITH CIGS LIFTING TO MVFR WITH A POSSIBLE
SECOND ROUND LATE THIS AFTERNOON OR EARLY EVENING.
AT DRT...SHOWERS ARE EXPECTED TO END WITHIN THE NEXT FEW
HOURS...ALLOWING FOR A GRADUAL CLEARING AND IMPROVEMENT TO MVFR OR
VFR CONDITIONS BY LATE MORNING. THIS WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE AGAIN THIS AFTERNOON...WHICH SHOULD SUPPORT STRONG TO
SEVERE TSRA THAT FORM OFF THE SERRENIAS DEL BURRO AND DRYLINE TO
MOVE INTO THE RIO GRANDE PLAINS. IT IS UNCLEAR AT THIS TIME IF
THERE WILL BE ENOUGH INSTABILITY LEFTOVER AT SAT/SSF/AUS TO
SUPPORT THE MAINTENANCE OF THESE STORMS INTO THE I-35 SITES EARLY
THIS EVENING...BUT SHOULD HAVE A BETTER IDEA BY THE 18Z PACKAGE.
LH
&&
.PREV DISCUSSION... /ISSUED 404 AM CDT WED MAY 13 2015/
SHORT TERM (TODAY THROUGH THURSDAY)...
WATER VAPOR LOOP SHOWS A LONG WAVE UPPER TROUGH MOVING ACROSS THE
CONUS SOUTHWEST REGION AND NORTHERN MEXICO. THIS UPPER LEVEL TROUGH
IS FORECAST TO PUSH INTO THE SOUTHERN PLAINS THIS MORNING. AS IT
PUSHES INTO THE SOUTHERN PLAINS...A JET STREAK OF 50 TO 65 KNOTS IS
EXPECTED TO PUSH ACROSS THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE
PLAINS AREAS PER LATEST GFS AND RUC40 GUIDANCE. AT THE SURFACE...00Z
WEDNESDAY BROWNSVILLE AND DEL RIO SOUNDINGS SHOWED 1.91 AND 1.41
PWATS RESPECTIVELY. AREA FORECAST SOUNDINGS SUGGEST AN INCREASE OF
LOW LEVEL MOISTURE ACROSS THE RIO GRANDE PLAINS THROUGH LATE THIS
MORNING WITH PWATS REACHING 1.9 INCHES AT KDRT AROUND 12Z. AREA
RADARS ARE SHOWING THE LEADING EDGE OF SHOWERS AFFECTING THE
SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS WITH LIGHTNING
DETECTED ACROSS THE SIERRA MADRE OF MEXICO. ALSO...AREA RADARS ARE
DETECTING SEVERAL FEATURES OF INTEREST SUCH AS THE MCV JUST TO THE
NORTH OF THE HOUSTON AREA...A CLUSTER OF STORMS EAST OF CORPUS
CHRISTI AND ANOTHER MCV WEST OF SAN ANGELO AREA WITHIN A LARGER SCALE
LOW PRESSURE SYSTEM.
AS THE DAY GOES ON...THE COMBINATION OF DAYTIME HEATING WITH TEMPS
REACHING THE MID 70S TO LOWER 80S AND DEWPOINTS IN THE MID 60S TO
LOWER 70S PLUS AN INCREASE OF UPPER LEVEL MOISTURE AND INSTABILITY
WILL RESULT IN A PERIOD OF ISOLATED STRONG TO SEVERE STORMS MAINLY
ALONG AND WEST OF A FREDERICKSBURG TO SEGUIN TO YORTOWN LINE. THE
MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
ALSO...THERE IS THE THREAT FOR FLASH FLOODING ACROSS ALL OF SOUTH
CENTRAL TEXAS AS LOCALLY HEAVY RAIN IS EXPECTED. A FLASH FLOOD WATCH
CONTINUES IN EFFECT ACROSS ALL OF SOUTH CENTRAL TEXAS THROUGH 7 PM
THIS EVENING. NEW RAINFALL AMOUNTS ARE EXPECTED TO GENERALLY BE
AROUND 1 TO 3 INCHES WITH ISOLATED 5 INCHES. LARGEST AMOUNTS ARE
EXPECTED TO OCCUR BETWEEN HIGHWAY 83 AND HIGHWAY 281 (AVERAGE
RAINFALL AMOUNTS EXPECTED FOR SAN ANTONIO METRO AREA IS 1.9 INCHES).
ALL HIRES AND MEDIUM-RANGE MODELS ARE IN GOOD AGREEMENT ON THE
EXPECTED WEATHER FOR TODAY. BY NOON TODAY...MODELS BRING A LINER
CONVECTIVE SYSTEM ACROSS SAN ANTONIO WHILE MOVING TO THE EAST. AT
THAT TIME...IF THIS PANS OUT...THE MAIN THREATS WILL BE DAMAGING
WINDS AS STORMS ACCELERATE FORWARD WITH PERIODS OF HEAVY RAIN
CAPABLE OF PRODUCING FLASH FLOODING ALONG AND EAST OF INTERSTATE 35.
WEATHER CONDITIONS WILL IMPROVE LATE THIS AFTERNOON AND EVENING FROM
WEST TO EAST WITH LINGERING ACTIVITY OVER THE EASTERN ZONES.
LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
ON THURSDAY...THE LONG WAVE UPPER LEVEL TROUGH REGIME CONTINUES
AND BRING RAIN CHANCES ACROSS THE RIO GRANDE PLAINS DURING THE
EVENING AND OVERNIGHT PERIOD. THE MEDIUM RANGE MODELS TEND TO
AGREE WITH THE SOUTHWEST FLOW ALOFT TO PREVAIL FOR SEVERAL DAYS
WITH A MORE ACTIVE WEATHER PATTERN FOR LATE FRIDAY THROUGH THE
UPCOMING WEEKEND. FOR EARLY NEXT WEEK...SOUTHWEST FLOW ALOFT
REMAINS INTACT...BUT WEAKENS SIGNIFICANTLY. WE WILL MAINTAIN SOME
LOW END RAIN CHANCES FOR MONDAY AND TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 69 83 70 82 / 90 50 30 20 40
AUSTIN BERGSTROM INTL AIRPORT 78 68 83 70 82 / 80 50 30 20 40
NEW BRAUNFELS MUNI AIRPORT 79 68 84 70 81 / 80 50 30 20 40
BURNET MUNI AIRPORT 74 66 82 68 80 / 90 50 20 30 40
DEL RIO INTL AIRPORT 80 68 85 68 86 / 80 20 20 50 20
GEORGETOWN MUNI AIRPORT 75 67 82 69 80 / 90 50 30 20 40
HONDO MUNI AIRPORT 79 67 85 69 84 / 90 20 20 40 40
SAN MARCOS MUNI AIRPORT 78 68 83 70 82 / 80 50 30 20 40
LA GRANGE - FAYETTE REGIONAL 80 71 84 72 82 / 70 50 40 20 40
SAN ANTONIO INTL AIRPORT 79 69 85 71 82 / 90 40 20 30 40
STINSON MUNI AIRPORT 80 69 85 71 83 / 80 30 20 30 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
&&
MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...17
Hazardous weather outlook, May 13, 3:44 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 AM CDT WED MAY 13 2015
TXZ171>173-183>194-202>209-217>225-228-141000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
444 AM CDT WED MAY 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH EARLY THIS EVENING. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE EXPECTED WITH ISOLATED AMOUNTS OF 5 INCHES POSSIBLE.
THESE AMOUNTS...ESPECIALLY OVER ALREADY MOIST AND NEARLY SATURATED
GROUND FROM RECENT RAINFALL...WILL LIKELY RESULT IN FLASH
FLOODING. LOW WATER CROSSINGS...CREEKS AND STREAMS...AND AREAS
WITH POOR DRAINAGE MAY BE IMPACTED.
THERE IS A MARGINAL TO SLIGHT RISK FOR STRONG TO SEVERE STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST
THREAT AREA IS ALONG AND WEST OF FREDERICKSBURG TO NEW BRAUNFELS
TO KARNES CITY LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
RESIDENTS AND DECISION MAKERS SHOULD MONITOR THE FORECAST CLOSELY
AS THE FORECAST WEATHER PATTERN IS FAVORABLE TO PRODUCE CHANCES
OF THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. A POTENTIAL FOR
LOCALLY HEAVY RAINS AND STRONG STORMS WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.
Flash Flood, Val Verde
- When
- May 13, 6:10 AM CST to 8:00 AM CST
- Where
- Val Verde County, 0.72 mi N of Del Rio to 0.5 mi E of Del Rio
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.380, -100.898
Thunderstorms produced heavy rain that caused flash flooding closing several roads in Del Rio including Industrial Blvd. and Avenues J and B.
Flash Flood, Edwards
- When
- May 13, 8:00 AM CST to 9:30 AM CST
- Where
- Edwards County, 4.57 mi SW of Rocks Spgs to 4.81 mi SW of Rocks Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.970, -100.270
Thunderstorms produced heavy rain that caused flash flooding closing FM 674 southwest of Rocksprings.
Flash Flood, Maverick
- When
- May 13, 8:00 AM CST to 9:00 AM CST
- Where
- Maverick County, 1.39 mi ESE of La Gloria to 0.55 mi ENE of La Gloria
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 28.740, -100.480
Thunderstorms produced heavy rain causing flash flooding closing FM 1588 (Thompson Rd.) off Hwy 277 between Eagle Pass and Elm Creek.
Flash Flood, Uvalde
- When
- May 13, 8:00 AM CST to 9:00 AM CST
- Where
- Uvalde County, 2.4 mi SSW of Reagan Wells to 6.18 mi SE of Knippa
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.520, -99.820
Thunderstorms produced heavy rain that caused flash flooding closing low water crossings on FM 1051 west of Concan, on FM 187 north of Sabinal, and on State Hwy 127 northwest of Sabinal.
Thunderstorm Wind, Blanco
- When
- May 13, 9:22 AM CST
- Where
- Blanco County, 5.98 mi W of Blanco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.100, -98.520
A thunderstorm produced wind gusts estimated at 58 mph that knocked down a tree limb and blocked a road.
Flash Flood, Bastrop
- When
- May 13, 11:45 AM CST to 1:35 PM CST
- Where
- Bastrop County, 1.15 mi NE of Elgin to 1.6 mi NW of Elgin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.363, -97.358
Thunderstorms produced heavy rain that caused flash flooding closing numerous roads in and around Elgin including Old Sayer Rd., FM 812 near the county line, Woody Ln. at FM 1704, and Young Prairie at FM 1704.
Flash Flood, Wilson
- When
- May 13, 12:10 PM CST to 4:15 PM CST
- Where
- Wilson County, 2.92 mi WSW of Dewees to 2.8 mi WSW of Dewees
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.004, -98.225
Thunderstorms produced heavy rain that caused flash flooding requiring a high water rescue near the junction of FM 2505 and FM 541.
Flash Flood, Lee
- When
- May 13, 2:00 PM CST to 5:15 PM CST
- Where
- Lee County, Dime Box to 3.28 mi NNW of Old Dime Box
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.350, -96.820
Thunderstorms produced heavy rain that caused flash flooding closing several roads in Lee County including FM 141 near Dime Box and FM 1624 near Lexington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 13, 20151 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2015$400,000 · EF0 · 9 events
- Flooding in South Dakota, May 13 to 19, 2015$20,000 · 9 events
- Flash Flooding and Flooding in Texas, May 13, 2015$5,000 · 11 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 13, 20156 events
- Frost and Freeze in New York, May 13 to 14, 20156 events
- Hail and Damaging Wind in Texas, May 13, 201552 kt wind · 2 events
- Hail in Texas, May 13, 20151.75 in hail · 2 events
- Flood in Texas, May 13 to 14, 2015$5,000 · 1 event
- Hail in Texas, May 13, 20151 in hail · 1 event
- Tornado in Texas, May 13, 2015EF0 · 1 event
- Flash Flood in Texas, May 13, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581463, 581464, 581465, 581466, 581467, 581468, 581469, 581470.